A new type of cancer medicine may offer the chance of longer survival, but the medications could also trigger new side effects, like vision problems. New study reports on 3-cases of a potentially vision-threatening eye disease called uveal diffusion that patients developed after taking cancer immunotherapy. Immunotherapy uses a person’s own immune system to combat cancer.
Uveal diffusion happens when the eye becomes swollen and fluid collects in the 3- layers that make up the wall of the eye, the researchers said. This can create blurred vision, and even vision loss, as per the American Academy of Ophthalmology.
But though this bad impact sounds worrisome, the senior organizer of the new research said there’s no need to panic. Specialist Dr. Hakan says, no one should hold their medications.
Firstyle, this is a very rare complication. The chance of developing ocular side effects or uveal diffusion is very low. Secondly, the sufferers who are on this medication usually have very severe, life-threatening cancer. It is very essential to keep applying the medication for tumor control,- he said.
And, in 2 of the 3 cases, the eye complications went away when the drug was held for a while. The 03rd patient continued taking the drug but died from his cancer.
All 3- sufferers were being treated for cancer that had expanded to other portions of the body (1 had lung cancer and 2 had melanoma).1st one was a 68 years old man who had obscured vision and redness in his left eye. The 2nd was a 52 years old man who had redness and burning in both eyes, and the 3rd was an 85 years old man who had swelling in his left eye. All 3-men were applying a type of immunotherapy named immune checkpoint inhibitors.
Usually, the immune system only goes after cells it identifies as foreign. It uses particles know as checkpoints that want to be activated or inactivated to prevent an attack on healthy cells, according to the American Cancer Society (ACS).
But cancer sometimes applies these checkpoints to avoid identity by the immune system, the ACS says. Immune checkpoint inhibitors admit the immune system to “view” cancer hiding behind the checkpoint. If the checkpoint is turned off, the medications may also admit the immune system to see normal cells as foreign.
Dr. Catherine Diefenbach is an assistant professor of medicine at the NYU Langone Perlmutter Cancer Center in New York City said,-When you make active the immune system, you can observe common and uncommon side effects. The medications boost survival odds for patients with advanced melanoma and hard-to-treat cancers of the kidney lung and bladder.
Examples of immune checkpoint inhibitors comprise mepolizumab (Tecentriq), nivolumab (Bavencio), pembrolizumab (Keytruda), nivolumab (Opdivo), and duralumin (Imfinzi), according to the ACS.
In the 3-cases reported, Demirci said the eye problems began about 3 to 8 weeks after patients took the medicines. All have they received a different medicine from this type of medications.
Specialist Demirci and Diefenbach both said there’s no identified way to check this side effect from happening. We don’t understand how to save the eyes. I am assured we will find out as we learn more,- Demirci said.
Diefenbach said it’s always essential to let your doctor understand if you’re undergoing any side effects. If anything unusual is happening, let your doctor understand. Don’t reduce an unusual illness,-she added.
Both specialists also suggested patients continue their medications until they speak with their doctor.